Ventricular threshold continues to increase

I have been on 3 monthly checks this year because my ventricular threshold is steadily increasing from 1v to 2.9v (in 9 months).
I have a DDD pacemaker for total heart block after surgery for valve replacement and subsequent infective endocarditis.

The cardiologist doesn't seem to be concerned, just says come back in 3 months. Should I be worried?


6 Comments

Not concerned about huge threshold voltage increase?

by brady - 2022-10-31 19:00:40

My ventricle threshold voltage is 0.7V which I am not sure is typical.

I am ignorant about heart issues and not knowledgeable enough to answer your question. As a layperson, I would think that that an increase from 1 to 2.9V in 9 mo is alarming. If I have to guess, your cardiologists could be thinking that it is the lead that is causing the problem. 

My first thought would be, unless the cause is known, will the threshold voltage continue to increase in the next 9 mo? And secondly, such increase will drain the battery quickly because the pacing voltage as well as the safety margin voltage will have to be increased. If the safety margin is 100%, at 1V, the pacing voltage is 2V and at 2.9V, it is 5.8V. I would think that both of these issues require the cardiologist to be concerned. And the fact he is not concerned suggests he can fix the problem easily and could be good news.

If you are interested in battery lifetime, you may want to read: Optimizing Device Longevity by Abbott.(https://www.cardiovascular.abbott/content/dam/bss/divisionalsites/cv/pdf/guides/TI-Optimizing-Device-Longevity-Rev-D-May-2017.pdf)

 

I refer to your previous thread

by Gemita - 2022-10-31 19:55:49

Oldmasons, I see you have already received some valuable advice in a previous thread of yours (from AgentX86) and also from Brady above.  

It is difficult to know what has happened and I suggest you ask your doctor for the cause of the increase in ventricular capture threshold for peace of mind.  There are so many possiblities, from myocardial infarction, hyperkalemia, severe acidosis or alkalosis, or drugs such as Flecainide, Propafenone, Sotalol.

As a matter of fact, a member recently told me that her EP had mentioned  the possibility of a ventricular capture threshold rise associated with Flecainide.  He was apparently reluctant to increase her dosage for this reason.  I attach a link below which might be worth reading.  Please copy and paste into your main browser to open.  

Perhaps your EP knows the cause and is monitoring/treating your condition which is why he isn't worried, but you clearly are concerned and therefore need answers.  I am assuming the infective endocarditis has been successfully treated?  What meds are you on?

https://core.ac.uk/download/pdf/225371313.pdf

Helpful comments

by oldmasons - 2022-11-01 03:10:12

I really appreciate your views and comments, thank you

Gemita - the endocarditis was a really problem, they replaced the valve for the second time and also put in a large patch to cover where the infection was. After the op I had PRES, followed by a stroke - such bad luck but feel ok now. I take Fruosemine, Bisoprolol, Atorvastatin and Pregabalin (for headaches). 

Good advice

by brady - 2022-11-01 12:00:04

Gemita, you are knowledgeable and give good advices, and willing to spend time to help others.  Also, I am impressed that you know 180 and 200ms AV delays (mine are 200, 200ms).

oldmasons

by Gemita - 2022-11-03 07:11:39

I have just seen your added comment about your meds, endocarditis, PRES (posterior reversible encephalopathy syndrome) and stroke.  I am so very sorry to hear all this.  

Stroke is a common complication following infective endocarditis which is why it is so dangerous if it is not treated completely and quickly.  I had a PET scan looking for endocarditis in the summer because of continuing symptoms and signs of an infection.  All results have so far been negative for pacemaker infection, but they do have to take it very seriously indeed.

In view of your complications following valve replacement, the most important part of your care will be in managing any symptoms you may have developed and these must take priority.   I am also taking Bisoprolol and I have taken Pregabalin for a complex pain syndrome also in the past.   Make sure that you are getting your electrolytes checked with the Furosemide which can cause dehydration and electrolyte imbalances and which could therefore affect pacing but your doctors will no doubt be checking all this.  But good to be aware so you can ask questions.

I do hope the patch covering the second valve will keep you infection free.  I am sure your doctors at the moment are focussing more on this.  At the same time they will be monitoring your ventricular capture threshold increases and will step in when necessary.  I wish you all the very best and please keep us updated

 

 

Thanks @gemita

by oldmasons - 2022-11-05 10:04:38

A really interesting response and good to know you complete get my picture! I will keep asking questions, especially now that I am on 3 monthly checks

You know you're wired when...

Muggers want your ICD, not your wallet.

Member Quotes

Stay positive and remember that your device is your new best friend.